Alert archive / Tennessee / Tornado Warnings in 2014
Tornado Warning 17, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jul 27, 2014, 5:56 PM EDT for 4 counties in Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2014, 5:56 PM EDT (21:56 UTC)
- Expired
- Jul 27, 2014, 6:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Campbell County, TN, Claiborne County, TN, Grainger County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 43 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:58 PM EDT | TORNADO | 5 Se White Oak, TN | EF3 TORNADO WITH ESTIMATED WINDS BETWEEN 140 AND 150 MPH. PATH LENGTH WAS 4.65 MILES...WITH A WIDTH OF 800 YARDS. NUMEROUS TREES WERE UPROOTED AND SNAPPED ALONG THE ENTIRE PATH. STRUCTURAL DAMAGE VARIED FROM MINOR TO EXTENSIVE...WITH THE MOST SIGNIFICANT DAMAG |
| Jul 27, 6:05 PM EDT | TORNADO | 7 Se Clairfield, TN | 10 HOMES COMPLETELY DESTROYED IN SPEEDWELL ALONG OLD HWY 63. REPORTED BY EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:00 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1964 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
996
WFUS54 KMRX 272156
TORMRX
TNC013-025-057-173-272245-
/O.NEW.KMRX.TO.W.0017.140727T2156Z-140727T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN CAMPBELL COUNTY IN EASTERN TENNESSEE...
NORTHWESTERN GRAINGER COUNTY IN EASTERN TENNESSEE...
UNION COUNTY IN EASTERN TENNESSEE...
CLAIBORNE COUNTY IN EASTERN TENNESSEE...
* UNTIL 645 PM EDT
* AT 555 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7
MILES SOUTH OF WILKERSON...OR 11 MILES NORTHEAST OF LA FOLLETTE...
AND MOVING SOUTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAYNARDVILLE...NEW TAZEWELL...TAZEWELL...PLAINVIEW...HARROGATE...
BLAINE...LUTTRELL...FINCASTLE...SPRINGDALE...POWELL RIVER
PRESERVE...JOPPA...PAULETTE...LONE MOUNTAIN...CLAIRFIELD...
CUMBERLAND GAP...ROSE HILL...BIG RIDGE S.P....SANDLICK...ARTHUR AND
SHARPS CHAPEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3659 8351 3636 8346 3615 8369 3617 8373
3617 8390 3616 8391 3621 8397 3627 8401
3631 8397 3634 8403 3645 8408 3659 8399
3658 8369 3660 8368
TIME...MOT...LOC 2155Z 305DEG 35KT 3649 8397
$$
TG1 follow-up statement
810
WWUS54 KMRX 272222
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
622 PM EDT SUN JUL 27 2014
TNC013-272231-
/O.CAN.KMRX.TO.W.0017.000000T0000Z-140727T2245Z/
CAMPBELL TN-
622 PM EDT SUN JUL 27 2014
...THE TORNADO WARNING FOR NORTHEASTERN CAMPBELL COUNTY IS
CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3651 8361 3636 8346 3615 8369 3617 8373
3617 8375 3620 8383 3633 8395 3655 8379
3654 8370
TIME...MOT...LOC 2221Z 305DEG 35KT 3634 8371
$$
TNC025-057-173-272245-
/O.CON.KMRX.TO.W.0017.000000T0000Z-140727T2245Z/
GRAINGER TN-UNION TN-CLAIBORNE TN-
622 PM EDT SUN JUL 27 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
NORTHWESTERN GRAINGER...UNION AND CENTRAL CLAIBORNE COUNTIES...
AT 621 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 8 MILES
NORTHEAST OF MAYNARDVILLE...MOVING SOUTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
MAYNARDVILLE...NEW TAZEWELL...TAZEWELL...PLAINVIEW...BLAINE...
LUTTRELL...SPRINGDALE...JOPPA...LONE MOUNTAIN...ROSE HILL...
SANDLICK...SHARPS CHAPEL...NORRIS LAKE AND BIG RIDGE S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3651 8361 3636 8346 3615 8369 3617 8373
3617 8375 3620 8383 3633 8395 3655 8379
3654 8370
TIME...MOT...LOC 2221Z 305DEG 35KT 3634 8371
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:42 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 27, 2:42 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EDT SUN JUL 27 2014 .SHORT TERM...(TONIGHT THROUGH TUESDAY)...MAIN FOCUS THIS AFTERNOON IS ON THE CLUSTER OF SUPERCELL STORMS TRACKING SE OUT OF ERN KY. SEEING SOME ROTATIONS AT TIMES...AND THESE STORMS MAY MOVE NEAR AN OUTFLOW BOUNDARY FROM EARLIER STORMS. THE BOUNDARY MAY JUST BE DUE TO DIFFERENTIAL HEATING...SINCE REMNANTS OF LATE NIGHT STORMS KEPT CLOUDS OVER SW VA AND EXTREME NE TN TODAY. RAP MODEL AND HRR DATA GENERALLY AGREE WITH NAM/GFS SOLUTIONS IN THIS CONVECTION AFFECTING NRN AREAS INTO EARLY EVENING. KEPT AT LEAST SCATTERED CONVECTION GOING BEYOND MIDNIGHT SINCE THE COLD FRONT HAS TO DROP THROUGH THE REGION OVERNIGHT. FRONTAL PASSAGE OCCURS EARLY MONDAY...SO COOLER TEMPS ARE ON THE WAY. HOWEVER...NW FLOW ALOFT DOES HINT AT SOME PASSING WEAK CONVECTION AND VERY LIGHT RAINFALL IN A FEW AREAS THROUGH TUESDAY. THIS WAS PRETTY MUCH ALREADY IN THE GRIDS...SO I KEPT FOR NOW. FOR TEMPS...GFS MOS LOOKED GOOD FOR MOST PERIODS...OR A BLEND WITH NAM MOS. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...THE FORECAST AREA SHOULD CONTINUE TO ENJOY A BREAK IN THE PRECIPITATION TUESDAY NIGHT THROUGH MUCH OF THURSDAY AS DRIER NORTHWEST FLOW REMAINS IN PLACE. MOISTURE WILL VERY SLOWLY RETURN TO THE SOUTHERN APPALACHIAN REGION LATER THURSDAY INTO FRIDAY AS THE EASTERN U.S. UPPER TROUGH STRENGTHENS. SHORT WAVE FEATURES WILL BE ROTATING THROUGH THE BASE OF THE EASTERN TROUGH ENHANCING PROBABILITY OF PRECIPITATION IN THE FORM OF SHOWERS WITH THUNDER MORE LIKELY DURING THE DAYTIME HOURS WITH SUFFICIENTLY WARM SURFACE THROUGH LOW LEVEL TEMPERATURES OVERLAIN BY CHILLY UPPER LEVEL AIR UNDER THE INFLUENCE OF THE UPPER TROUGH. PERHAPS BEST CHANCE OF RAIN WOULD BE FRIDAY INTO SATURDAY WITH A SLIGHT DECREASE IN PROBABILITY BY SUNDAY AS THE OFFENDING TROUGH WEAKENS A BIT. GUIDANCE TEMPERATURES ARE GETTING A LITTLE BETTER BUT STILL HAD TO UNDERCUT BY SEVERAL DEGREES IN THE COOL PATTERN IN STORE THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 85 64 83 / 40 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 82 61 80 / 60 20 10 10 OAK RIDGE, TN 70 82 60 80 / 60 10 10 10 TRI CITIES AIRPORT, TN 66 79 57 77 / 60 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 27, 5:00 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUL 27 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-281000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN- UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON- NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT- RUSSELL-WASHINGTON- 500 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD... WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Jul 27, 5:24 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL DRYDEN 36.78N 82.94W
07/27/2014 E2.00 INCH LEE VA PUBLIC
&&Local storm report, Jul 27, 5:31 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E1.75 INCH SCOTT TN PUBLIC
0341 PM HAIL WINFIELD 36.56N 84.45W
07/27/2014 E2.75 INCH SCOTT TN PUBLIC
0400 PM HAIL 4 SW JELLICO 36.54N 84.18W
07/27/2014 E1.75 INCH CAMPBELL TN 911 CALL CENTER
0454 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E1.75 INCH LEE VA 911 CALL CENTER
0500 PM HAIL DRYDEN 36.78N 82.94W
07/27/2014 E1.75 INCH LEE VA PUBLIC
0503 PM HAIL DRYDEN 36.78N 82.94W
07/27/2014 E2.00 INCH LEE VA PUBLIC
&&Local storm report, Jul 27, 5:43 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 3 W KINGSPORT 36.53N 82.61W
07/27/2014 E1.75 INCH SULLIVAN TN TRAINED SPOTTER
&&Local storm report, Jul 27, 5:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL KINGSPORT 36.53N 82.56W
07/27/2014 E2.75 INCH SULLIVAN TN AMATEUR RADIO
&&Local storm report, Jul 27, 5:49 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
07/27/2014 SULLIVAN TN AMATEUR RADIO
SEVERAL TREES DOWN
&&Local storm report, Jul 27, 5:56 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL PENNINGTON GAP 36.76N 83.03W
07/27/2014 E2.50 INCH LEE VA PUBLIC
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:23 PM EDT | Tornado Warning | MRX | Campbell, Scott | 37 min |
| Jul 27, 3:57 PM EDT | Tornado Warning | MRX | Campbell, Union | 33 min |
| Jul 27, 5:11 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Scott | 49 min |
| Jul 27, 5:25 PM EDT | Tornado Warning | MRX | Greene, Hawkins, Sullivan, Washington | 50 min |
| Jul 27, 5:40 PM EDT | Tornado Warning | MRX | Scott | 50 min |
| Jul 27, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 55 min |
| Jul 27, 6:03 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan, Unicoi, Washington | 57 min |
| Jul 27, 6:26 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Scott | 49 min |
| Jul 27, 6:36 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Grainger, Scott, Union | 114 min |
| Jul 27, 6:39 PM EDT | Tornado Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 51 min |
| Jul 27, 6:39 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan | 51 min |
| Jul 27, 6:51 PM EDT | Tornado Warning | MRX | Anderson, Loudon, Morgan, Roane, Scott | 54 min |
| Jul 27, 7:07 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Grainger, Jefferson, Knox, Union | 53 min |
| Jul 27, 7:09 PM EDT | Tornado Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 51 min |
| Jul 27, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 33 min |
| Jul 27, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Knox, Sevier | 58 min |
| Jul 27, 7:39 PM EDT | Tornado Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 51 min |
| Jul 27, 7:40 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Claiborne, Cocke, Grainger, Greene and 9 more | 110 min |
| Jul 27, 7:52 PM EDT | Tornado Warning | MRX | Blount, Knox, Sevier | 23 min |
Nearby
Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.